Louisiana, 2021Damaging Winds in Louisiana, April 10, 2021
April 10, 2021 · NWS LIX · 14 events in 7 counties and zones
A stalled frontal boundary became the focus of a line of strong to severe thunderstorms across the area. This line was long-lived and produced dozens of reports of wind damage, flash flooding and even multiple house fires caused by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary became the focus of a line of strong to severe thunderstorms across the area. This line was long-lived and produced dozens of reports of wind damage, flash flooding and even multiple house fires caused by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 9, 11:57 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 9, 11:57 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1257 AM CDT Sat Apr 10 2021
.AVIATION...06 TAF PACKAGE...Convection is going to impact all
terminals across the region. Lowered vsbys, lower cigs, and even
LLWS looks to impact most terminals through the morning hours. VFR
conditions will finally redevelop around late morning in the
northwest and then work southeast through the day. /CAB/
&&
.PREV DISCUSSION... /issued 958 PM CDT Fri Apr 9 2021/
UPDATE...Main concern is the severe threat for tonight. So far
not much has changed in the thinking however did make some
adjustments to the current forecast. Pretty much brought all
sites up to 100% chance of rain from the I-10 corridor north.
That is the least of the issues. Severe potential is still looking
pretty strong but there are a lot of question marks still and
that is mainly to how many rounds of storms we see.
Over the last 6 hours many of the CAMs were hinting at a line of
storms trying to pop over SELA and southern MS during the late
evening hours. This apparently looked to be associated with an
old outflow boundary and increasing LL convergence. Already it
looks like a band of showers is trying to develop in this area
along I-55. Looking at WV there appears to be a very subtle
increase in lift approaching from the southwest. Whether that gets
into SELA or not is still in question but it could be the kick
needed to get that area to really pop and if it does then the
potential for severe storms capable of producing large hail and
tornadoes will increase. Why large hail well the mid level lapse
rates are expected to remain in the 7-8 C/km range through the
night while the cape is pretty high in the 0 to -20C column (thick
fat cape). The LL shear is also expected to increase over the
next few hours in response to the developing LL jet. 0-1 km
helicity in the region is already around 100-150 s2/m2 and is
expected to increase to 200 or greater, 0-3km could approach
300-350. Already have 50-60kt of 0-6km bulk shear in place and
that should remain like that until just before the main line gets
here.
So if any storms can become rooted between 3-8z along and east of
I-55 and north of I-10 they will have the potential to produce
all modes of severe weather. This includes heavy rain,
thunderstorms are already efficient rain producers but given PWs
of 1.5" which is expected to increase and increasing divergence
aloft the efficiency will increase. They may not quite lead to
flash flooding but could obviously prime a few rivers with more
rainfall than initially expected.
Now the issue has been can storms develop in that area ahead and
so far in our region the answer has been no but that subtle
increase in lift over the northwestern Gulf may be the catalyst.
As for the line, still have some questions about it and whether it
is one or two lines. What is suppose to be the main line is already
developing in eastern OK and should continue to build down into
eastern TX over the next few hours. This line will race to the
southeast through the overnight hours. However, what about the
convection ahead of of it in northern and west-central LA. overall
that convection was suppose to continue to slide east-southeast
and eventually be overtaken by the line as it approached southwest
MS and SELA but it is already ahead of where the latest HRRR said
it would be and if this line solidifies it could cold pool and
race out ahead moving into the area between 6 and 12z with the
second now weaker line between 10-15z. Not quite ready to bite off
on that scenario yet as the southwestern portions of the line are
still struggling to solidify so still feel like we are looking at
the second line being the main squall line. Everything still
suggest a really good rear inflow jet behind the squall line which
should lead to scattered if not widespread strong to damaging
winds.
All grids and zones have been updated and sent. /CAB/
PREV DISCUSSION... /issued 643 PM CDT Fri Apr 9 2021/
AVIATION...00Z TAF Package...Main issues for the next few hours
will be low cigs as convection likely holds off till closer to
5/6z. Convection is the main concern this and likely the next 2
TAF packages. We should begin to see a few storms impact a few
terminals like MCB/HDC/ASD around 5/6z but the main line of storms
will move through the area from 8z-13z. Very strong winds out of
the northwest are expected with this squall line and am carrying a
2 hr tempo window in all TAFs for this line. Will refine the
timing as the line finally develops and solidifies. Winds could
easily gust over 40kts with the line and am showing 45 to even 50
kts at most terminals. Conditions should quickly improve late
tomorrow morning. /CAB/
PREV DISCUSSION... /issued 351 PM CDT Fri Apr 9 2021/
SYNOPSIS...
Main low near the west end of Lake Superior this afternoon, with a
cold front southwest to a second low over north central Texas.
Aloft, an upper low over Wisconsin with a shortwave moving
southward along the east slopes of the Rockies around the low, and
another moving eastward along the Red River.
Locally, onshore flow well established, but there is an area of
low level convergence near the Pearl River where outflow from
convection to the southeast is merging with the synoptic scale
flow. There have been a few cells of convection developing along
this convergence band, but nothing has gotten out of hand at this
point. as temperatures between 850 and 700 mb have warmed since
this morning.
Temperatures have over-achieved a bit with many areas in the
mid 80s, and won't be surprised to see one or two stations report
upper 80s for a max today. Dew points running from the upper 60s
to mid 70s in most areas.
SHORT TERM (through Sunday night)...
Main forecast concerns will be in the first 18-24 hours of the
forecast.
Multiple opportunities for severe weather in this period, as Red
River shortwave shift eastward, scattered convection could develop
across the area this evening in a very unstable airmass. The main
concern, however, is convection only now beginning to develop over
Oklahoma ahead of the cold front. How the two areas of convection
interact is still in some question, but certainly, instability and
shear don't appear to be issues. While there is potential for
scattered severe storms with the lead shortwave, all signs point
to an MCS moving southeastward into the area late tonight,
probably entering the CWA around 08-09z and moving rapidly
southeast. Potential for significant damaging winds appears to be
greatest across the extreme northern portion of the area, per
SPC's SWODY1.
The other thing of concern is that some model solutions slow down
the west end of the boundary and lay it east-west across some
portion of our area Saturday morning. At this time, our forecast
doesn't reflect this solution, but if this occurs, there will be
the potential for excessive very heavy rainfall to develop across
some portion of the CWA, but the majority of solutions right now
carry the convection out into the Gulf of Mexico. Even so, a quick
2-3 inch rain dump is not out of the question.
Once the rain exits the area, remainder of the weekend should be
dry. Will accept the blended temperatures for now. 35
LONG TERM (Monday and beyond)...
Northern stream shortwaves try to lay out a boundary near the
coast early next week. As weak shortwaves move overtop of a
southern Gulf of Mexico upper ridge, there will be several
potential rounds of convection that would produce heavy rainfall.
Confidence in specific timing of these shortwaves is obviously
fairly low, but there will be mention of the chance of
thunderstorms as early as Monday afternoon, continuing each day
through the end of the workweek. Blended temperatures will suffice
until wet/dry periods become more defined. 35
MARINE...
Will keep current headlines, although a few elevated observations
near convection may already be near Small Craft Advisory criteria
in excess of 20 knots. Main concern will be convection overnight,
then conditions should subside later in the day with no major
issues through most of the remainder of forecast period. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 80 53 80 54 / 40 0 0 0
BTR 81 54 81 58 / 40 0 0 0
ASD 82 57 81 58 / 80 10 10 0
MSY 82 63 81 64 / 90 10 10 0
GPT 79 59 80 59 / 100 10 10 0
PQL 78 59 80 56 / 100 10 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ532-
536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ536-
538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Apr 9, 11:14 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1214 AM CDT Sat Apr 10 2021
MSZ068-069-100600-
Wilkinson-Amite-
1214 AM CDT Sat Apr 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WILKINSON
AND NORTHWESTERN AMITE COUNTIES...
At 1214 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Garden City to near Woodville. Movement
was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Woodville, Gloster and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3137 9122 3135 9121 3134 9115 3132 9112
3134 9106 3133 9103 3135 9102 3133 9099
3135 9098 3135 9084 3116 9091 3109 9126
3109 9138
TIME...MOT...LOC 0514Z 232DEG 32KT 3136 9111 3117 9129
KLGSpecial weather statement, Apr 10, 12:33 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 AM CDT Sat Apr 10 2021
LAZ039-MSZ077-100715-
Washington-Pearl River-
133 AM CDT Sat Apr 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON
PARISH IN SOUTHEASTERN LOUISIANA AND PEARL RIVER COUNTIES...
At 132 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lumberton to Crossroads. Movement
was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bogalusa, Poplarville, Varnado, Crossroads, Mcneil and Angie.
LAT...LON 3065 8934 3064 8953 3073 8997 3088 8996
3100 8977 3100 8955 3101 8955 3101 8951
3100 8947 3098 8947 3098 8943 3101 8942
3101 8935
TIME...MOT...LOC 0632Z 275DEG 33KT 3098 8948 3080 8980
KLGSpecial weather statement, Apr 10, 12:52 AM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
152 AM CDT Sat Apr 10 2021
LAZ039-075-MSZ077-100730-
Washington-Northwest St. Tammany-Pearl River-
152 AM CDT Sat Apr 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND
WESTERN PEARL RIVER COUNTIES...
At 151 AM CDT, a strong thunderstorm was located over Abita Springs,
or near Covington, moving northeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bogalusa, Covington, Abita Springs, Sun, Bush, Crossroads and Mcneil.
LAT...LON 3039 8996 3048 9015 3094 8975 3076 8951
TIME...MOT...LOC 0651Z 221DEG 36KT 3048 9002
MEFFER
Thunderstorm Wind, West Feliciana
- When
- April 10, 1:40 AM CST
- Where
- West Feliciana County, 3.29 mi NNW of Wakefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -91.380
Thunderstorm damaging winds downed multiple trees across West Feliciana Parish.
Thunderstorm Wind, Pointe Coupee
- When
- April 10, 1:45 AM CST
- Where
- Pointe Coupee County, 0.69 mi N of Morganza
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 30.740, -91.600
Thunderstorm damaging winds downed numerous trees and powerlines. These winds also caused some structural damage including tin peel from roofs and damage from falling trees.
Thunderstorm Wind, East Feliciana
- When
- April 10, 2:20 AM CST
- Where
- East Feliciana County, 0.59 mi E of Bluff Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.750, -90.860
Thunderstorm damaging winds downed multiple trees around Bluff Creek.
Thunderstorm Wind, East Feliciana
- When
- April 10, 2:40 AM CST
- Where
- East Feliciana County, 1.38 mi N of Marydale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.850, -91.180
Thunderstorm damaging winds downed multiple trees near the intersection of Louisiana State Highway 68 and Miller Road.
Thunderstorm Wind, East Baton Rouge
- When
- April 10, 2:55 AM CST
- Where
- East Baton Rouge County, 0.91 mi SW of Broadmoor
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.440, -91.140
Thunderstorm damaging winds snapped power poles near the intersection of Government and Caddo Street in Baton Rouge.
Thunderstorm Wind, East Baton Rouge
- When
- April 10, 3:05 AM CST
- Where
- East Baton Rouge County, 1.19 mi W of Woodlawn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.380, -91.040
Thunderstorm damaging winds snapped several large branches and downed a couple trees near the Womans Hospital.
Thunderstorm Wind, East Baton Rouge
- When
- April 10, 3:05 AM CST
- Where
- East Baton Rouge County, 1.38 mi ESE of Foreman
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 30.360, -91.000
Thunderstorm damaging winds downed 2 high power transmission towers near Airline and Highland.
Thunderstorm Wind, Ascension
- When
- April 10, 3:10 AM CST
- Where
- Ascension County, 0.6 mi E of Acy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.220, -90.810
Thunderstorm damaging winds damaged the roof of The St. Amant Baptist Christian School.
Thunderstorm Wind, East Baton Rouge
- When
- April 10, 3:27 AM CST
- Where
- East Baton Rouge County, 1.52 mi SE of Puckett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 30.556, -91.030
Thunderstorm damaging winds downed a tree onto a carport and damaged a vehicle in Central.
Thunderstorm Wind, Livingston
- When
- April 10, 3:27 AM CST
- Where
- Livingston County, 0.91 mi NW of Denham Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 30.490, -90.960
Thunderstorm damaging winds downed multiple large trees onto houses in Denham Springs.
Thunderstorm Wind, Ascension
- When
- April 10, 3:35 AM CST
- Where
- Ascension County, 0.76 mi S of Gonzales Bishop Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.209, -90.848
Thunderstorm damaging winds downed multiple trees which damaged multiple houses near Sorrento, Acy, and St. Amant.
Thunderstorm Wind, East Baton Rouge
- When
- April 10, 3:49 AM CST
- Where
- East Baton Rouge County, 1.19 mi E of Broadmoor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.450, -91.110
Thunderstorm damaging winds downed multiple trees and powerlines on Airline Highway near Highland.
Thunderstorm Wind, St. Tammany
- When
- April 10, 3:51 AM CST
- Where
- St. Tammany County, 0.97 mi WSW of Lacombe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.315, -89.945
Thunderstorm damaging winds downed multiple trees and powerlines along Fish Hatchery Road near North 8th Street in Lacombe.
Thunderstorm Wind, St. Tammany
- When
- April 10, 4:10 AM CST
- Where
- St. Tammany County, 1.38 mi ENE of Slidell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.280, -89.760
A fire chief reported that thunderstorm damaging winds downed multiple trees and powerlines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 10, 20211 death · 7 injured · $1.0 million · EF3 · 3 events
- Rip Current in Texas, April 10, 20211 death · 1 event
- Tornado and Damaging Winds in Florida, April 10, 20211 injured · $1.0 million · EF1 · 3 events
- Tornado in Michigan, April 10, 2021$75,000 · EF0 · 1 event
- Wildfire in New Mexico, April 10 to 22, 2021$70,000 · 1 event
- Damaging Wind in Georgia, April 10, 2021$50,000 · 60 kt wind · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 10, 2021$30,000 · EF0 · 4 events
- Strong Wind in Kentucky, April 10, 2021$16,000 · 16 events
- Flash Flooding and Hail in Florida, April 10, 20211 injured · 1 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202174 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202151 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954062, 954063, 954064, 954065, 954077, 954074, 954076, 954073, 954068, 954071, 954070, 954069, 954072, 954066.